Oklahoma, 2019

Flood in Oklahoma, September 23 to 25, 2019

September 23 to 25, 2019 · NWS TSA · 1 event in 1 county or zone

Several rounds of thunderstorms affected southeastern Kansas and northeastern Oklahoma during the third week of September. Total rainfall amounts for the area from September 21st through the 23rd reached as much as four to eight inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several rounds of thunderstorms affected southeastern Kansas and northeastern Oklahoma during the third week of September. Total rainfall amounts for the area from September 21st through the 23rd reached as much as four to eight inches. This heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 23, 5:53 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 23, 5:53 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
653 AM CDT Mon Sep 23 2019

.DISCUSSION...

The discussion regarding the 12Z TAF forecast follows...

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Varying conditions across the region today as a cold front drops
south across the region. Sub-IFR conditions currently over NW AR,
with MVFR/VFR conditions elsewhere. Expect a trend toward MVFR for
the NW AR and SE OK sites thru the morning, then trending toward
VFR during the afternoon. Inserted prob30 groups for storm
potential after 06Z tonight at most sites.

Lacy

&&

.PREV DISCUSSION... /Issued 251 AM CDT Mon Sep 23 2019/

DISCUSSION...
Main forecast concern this morning involves the potential for more
heavy rain mainly tomorrow. Overall, the pattern will remain
active and favorable for multiple rounds of showers and
thunderstorms through at least a portion of the weekend.

A slow-moving cold front has pushed through parts of the forecast
area this morning, currently extending from the OKC metro to near
Okmulgee to Fayetteville. The cool and dry air is lagging the
initial wind shift quite a bit, with dew points along the Kansas
border only having fallen into the mid 60s presently. Widely
scattered showers and isolated thunderstorms remained along and
south of the front, and the expectation is that the overall
coverage today will remain at best scattered. Locally heavy
rainfall with the stronger showers and storms will remain
possible.

The chance of widespread showers and thunderstorms and the
associated heavy rain potential will begin to increase early
tomorrow morning and continue through much of the day. The
front, which is expected to stall today across southeast Oklahoma,
will begin to move northward once again late tonight and into
early tomorrow morning, with showers and thunderstorm development
likely as a disturbance passes through the region. Areas south of
I-44 currently appear most susceptible to receiving the higher
rainfall amounts, on average from 1 to 2 inches total.

Toward the middle of the week, the greatest shower and
thunderstorm chances will shift into the northern half of the
forecast area, nearest the front and the main upper level flow. A
fairly low severe weather threat will exist with thunderstorms
near the front late tomorrow and again Wednesday, but the greatest
potential should remain north of the area. After a brief respite
late Thursday, the upper level flow is expected to turn
southwesterly as ridging expands in the southeastern United
States. Additional showers and thunderstorms will be possible
through the middle part of the weekend as disturbances
periodically move through the area.

The ridge will expand further westward, bringing well above normal
temperatures and dry conditions to eastern Oklahoma and western
Arkansas by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  69  83  71 /   0  20  60  40
FSM   88  70  79  70 /  30  30  70  40
MLC   86  70  80  70 /  40  40  70  30
BVO   84  65  84  69 /   0  10  50  40
FYV   83  65  76  67 /  10  20  60  40
BYV   84  64  78  67 /  20  10  60  40
MKO   86  69  80  69 /  10  40  70  40
MIO   84  64  79  69 /   0  10  50  50
F10   87  69  80  70 /  10  40  70  30
HHW   87  71  83  70 /  40  40  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Sep 23, 4:12 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 AM CDT Mon Sep 23 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 AM CDT Mon Sep 23 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma.
	ONSET...After 7 AM Southeast Oklahoma, After 7 PM East Central Oklahoma.

HEAVY RAIN.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma.
	ONSET...After 7 AM Southeast Oklahoma, After 7 PM East Central Oklahoma.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...East Central and Southeast Oklahoma, West Central Arkansas.
	ONSET...After 7 AM.

POOR VISIBILITY.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

There is a limited threat of heavy rainfall and flooding across
east central and southeast Oklahoma today and tonight. A cold
front will focus one or more rounds of shower and thunderstorm
activity across this region, which could produce heavy rainfall
due to the high amount of atmospheric moisture in place.

Patchy fog will reduce visibilities to a mile or less this morning
across northeast Oklahoma and northwest Arkansas. The fog should
lift by mid morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY and THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...

The front currently moving across the region will continue to
focus shower and storm activity into Tuesday across east central
and southeast Oklahoma, as well as west central Arkansas. Locally
heavy rainfall and flooding are possible.

Another cold front will bring the potential for storms Tuesday
night into Wednesday mainly across northeast Oklahoma and
northwest Arkansas. There is a limited severe hail/wind threat
with these storms.

The active weather pattern continues toward the end of the week,
as yet another cold front will focus thunderstorm activity across
the central Plains Friday into Saturday.

A ridge of high pressure aloft is expected to build over the
region by Sunday, thereby putting an end to the current active
weather regime.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
September 23, 8:15 AM CST to September 25, 6:30 AM CST
Where
Ottawa County, 11.28 mi WNW of North Miami to 3.59 mi NW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.980, -95.070

The Neosho River near Commerce rose above its flood stage of 15 feet at 9:15 am CDT on September 23rd. The river crested at 18.37 feet at 3:30 pm CDT on the 24th, resulting in moderate flooding. Low lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 7:30 am CDT on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857091.